Colorado, 2013

Winter Storm and Heavy Snow in Colorado, November 20 to 25, 2013

November 20 to 25, 2013 · NWS GJT · 21 events in 20 counties and zones

A very moist southwest flow preceded a large upper low which moved into the southwest states on the 24th. Initially, precipitation was mostly in the form of rain at lower elevations, then changed to snow as colder air spread into the region.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A very moist southwest flow preceded a large upper low which moved into the southwest states on the 24th. Initially, precipitation was mostly in the form of rain at lower elevations, then changed to snow as colder air spread into the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 19, 11:08 PM MST, 52 minutes earlier.

Area forecast discussion, Nov 19, 11:08 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1108 PM MST TUE NOV 19 2013

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 310 PM MST TUE NOV 19 2013

MOIST LOW AMPLITUDE SHORT WAVE RACES ACROSS NORTHWEST COLORADO
TONIGHT. RADAR SHOWING LOW DBZ RETURNS AS THE MOISTURE INCREASES
THIS AFTERNOON...SOME OF THIS PCPN IS REACHING THE GROUND AS KCAG
MEASURED A TRACE AND SUNLIGHT MOUNTAIN AWOS REPORTS LIGHT SNOW.
THE COMBINATION OF OROGRAPHICS AND WEAK DYNAMICAL FORCING WILL
RESULT IN WIDESPREAD LIGHT PCPN OVERNIGHT ACROSS NW COLORADO...POSSIBLY
EXTENDING AS FAR SOUTH AS THE ELK MOUNTAINS. ENHANCED CLOUD COVER
IN THE INFRARED IS SOMEWHAT FRAGMENTED AND UPSTREAM RADAR
OBSERVATIONS SHOW BROKEN AREAS OF PCPN. THE RAP MODEL SHOW PCPN
EXPANDING AS THE SHORT WAVE GETS LIFTED OVER THE DIVIDE...BUT
APPEARS THAT THE TIME DURATION DOES NOT LAST LONG ENOUGH FOR
ADVISORY CRITERIA SNOWFALL. APPEARS THE ELKHEADS AND PARK RANGE
MAY GET A FEW INCHES OF SNOW TONIGHT...BUT TAPERING OFF AFTER
MIDNIGHT. THE SRN HALF HALF GETS EXTENSIVE CLOUD COVER BUT THE
MOISTURE IS NOT AS DEEP...FLURRIES OR BRIEF LIGHT SNOW MAY OCCUR
OVER THE SAN JUAN MOUNTAINS AS THE SHORT WAVE DRAGS ACROSS WRN
COLORADO.

SATELLITE INFRARED AND WATER VAPOR CLEARLY SHOWS A STREAM OF
MOISTURE FROM NW OF THE HAWAIIAN ISLES TO THE CALIFORNIA COAST.
THE FORECAST AREA MAY GET ONLY ONE SHOT AT THIS MOISTURE AND THAT
OCCURS FROM WEDNESDAY AFTERNOON INTO THURSDAY. BUT SHORT WAVE
ENERGY ADVECTING THIS MOISTURE TO THE FOUR CORNERS REGION IS WEAK
AND FRAGMENTED (SIMILAR TO THE LEAD SHORT WAVE). NO SHORTAGE OF
MOISTURE AS 700 MB SPECIFIC HUMIDITY VALUES EXCEED 4 G/KG...BUT
OTHER FEATURES THAT ARE NEEDED FOR EFFICIENT RAIN OR SNOW PRODUCTION
ARE MISSING. LACKING ELEMENTS INCLUDE BAROCLINICITY AND
DYNAMICAL/OROGRAPHICAL FORCING AS 700 MB GRADIENT FLOW IS LESS
THAN 20 KNOTS. THE AREA OF PRECIPITATION WILL BE EXPANDING
WEDNESDAY AFTERNOON OVER SW COLORADO AND SPREADING NEWD...CURRENT
QPF PROJECTIONS SUGGEST SNOW POTENTIAL OF 4 TO 8 INCHES OVER THE
SAN JUAN AND WRN COLORADO CENTRAL MOUNTAINS. THE DEEPEST MOISTURE
WILL BE POSITIONED ACROSS THE REGION ON WEDNESDAY NIGHT BEFORE
SHIFTING DOWNSTREAM BY THURSDAY MORNING...NOT COINCIDING WITH THE
COLD FRONT SURGING SOUTHWARD NEAR THE WYOMING BORDER. SNOW LEVELS
A BIT TRICKY AND WILL BE FLUCTUATING DEPENDING ON TIME OF DAY. IN
GENERAL TERMS...SNOW LEVELS WILL RANGE FROM 7000 TO 8000 FEET.
DIABATIC COOLING PROCESSES COULD RESULT IN WET SNOW TO NEAR THE
VALLEY FLOORS LATE WEDNESDAY NIGHT. LATER SHIFTS MAY NEED TO
CONSIDER HOISTING WINTER WEATHER ADVISORIES.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 310 PM MST TUE NOV 19 2013

BY THU THE SPLIT IN THE FLOW WILL BECOME MORE DISTINCT AS THE LOW
BEGINS TO CLOSE OFF ROUGHLY OVER SOUTHERN CALIFORNIA. A MOIST AND
UNSETTLED SOUTHWEST FLOW AHEAD OF THE LOW WILL CONTINUE TO STREAM
OVER THE SOUTHWEST CORNER OF THE CONUS...AND ACROSS THE SOUTHERN
AND CENTRAL ROCKIES. IN ADDITION...A COLD FRONT ASSOCIATED WITH A
NORTHERN BRANCH SHORTWAVE WILL DROP INTO THE NORTHERN EDGE OF THE
CWA BY AROUND MIDDAY. WE CAN EXPECT MOUNTAIN SNOW AND THE CHANCE
FOR VALLEY RAIN TO CONTINUE THROUGH THU. MOST OF THE AREA WILL BE
DOMINATED BY THE MOIST UNSTABLE SOUTHWEST FLOW WITH SOUTH-
SOUTHWEST SLOPES FAVORED IN THIS REGIME. BUT THE OROGRAPHICS WILL
GENERALLY REMAIN ON THE WEAK SIDE AS THE SOUTHWEST FLOW IS NOT
EXPECTED TO BE OVERLY STRONG. OVER THE FAR NORTH HOWEVER...THE
AREA IMPACTED BY THE THE NORTHERN BRANCH COLD FRONT WILL SPREAD
SOUTH/SOUTHEAST. I EXPECT THAT THERE WILL BE A NICE ENHANCEMENT OF
THE PRECIPITATION IN THE VICINITY OF THE FRONT. BUT MODELS
INDICATE MUCH DRIER AIR WILL PUSH IN BEHIND THE FRONT. THIS WILL
BRING A DOWNTURN IN POPS OVER THE NORTHWEST CORNER BY LATE IN THE
AFTERNOON WITH THAT TREND EXTENDING SOUTH-SOUTHWEST THROUGH THE
EVENING. ALSO A LOCALIZED AREA OF STRONG NORTHERLY WINDS WILL
DEVELOP OVER WESTERN MOFFAT COUNTY INTO THE EASTERN UINTA BASIN
DURING THE EVENING. MUCH COLDER TEMPS WILL RESULT IN THIS DRIER
AIR BEHIND THE FRONT. MODELS DISAGREE ON JUST HOW FAR SOUTH THIS
FRONT WILL REACH BEFORE IT WASHES OUT IN THE SOUTHWEST FLOW AHEAD
OF THE SOUTHERN BRANCH LOW. BUT WE CAN CERTAINLY EXPECT MUCH
COLDER TEMPS OVER THE FAR NORTH...WITH LESS COOLING AS ONE TRAVELS
SOUTH.

MODELS AGREE THAT THE LOW WILL STALL IN THE VICINITY OF SAN DIEGO
BY EARLY FRIDAY...THEN PRETTY MUCH REMAIN STATIONARY UNTIL EARLY
SUNDAY. BY SUN AFTERNOON THE LOW BEGINS TO SLOWLY SHIFT
EAST...MAKING IT OVER NM/GFS...TO THE OK PANHANDLE/ECMWF ON
MONDAY. THIS KEEPS THE DESERT SOUTHWEST THROUGH THE SOUTHERN CO
MOUNTAINS UNDER A MOIST UNSETTLED FLOW AHEAD OF THIS LOW...AND
STILL UNSETTLED AS IT PASSES. OVER THE NORTH...MODELS SHOW A COL
AREA BETWEEN THE SOUTHERN BRANCH LOW AND THE NORTHERN BRANCH
NORTHWESTERLIES WILL MORE OR LESS SET UP OVER WY/NORTHERN CO...AND
EXTEND INTO NORTHEAST UT. THIS WILL KEEP THE NORTHERN HALF TO
TWO/THIRDS OF THE CWA ON THE DRY SIDE. BUT OUR SOUTHERN EDGE MAY
CONTINUE TO SEE PRECIPITATION TROUGH MONDAY. EXPECT THERE WILL BE
BREAKS AT TIMES. AND AS ANY EMBEDDED DISTURBANCES MOVE INTO THE
THE AREA... SHOWERS WILL BE ENHANCED.

MODELS ALL AGREE THAT BY TUE...A DRIER NORTH-NORTHWEST FLOW WILL
DOMINATE AREA-WIDE AS A LARGE AREA OF HIGH PRESSURE BUILDS TO OUR
WEST.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1030 PM MST TUE NOV 19 2013

VFR EXPECTED IN MOST PLACES BUT THERE WILL BE AN AREA OF MVFR
SOUTH OF EEO BUT NORTH OF MTJ DUE TO SHOWERS MOVING THROUGH.
MOUNTAIN AREAS MAY BE PARTLY OBSCURED TONIGHT FROM LOW CEILINGS. SNOW
LEVELS WILL BE LOWERING TO NEAR THE VALLEY FLOORS OR AROUND 5500
FEET.

VFR ALL TAF SITES AFTER 12Z UNTIL ABOUT 00Z THURS WHEN DEEP MOISTURE
RETURNS ESPECIALLY IN SOUTHERN LOCATIONS...VISIBILITIES AND
CEILING REDUCING AT HIGHER LOCATIONS IN THE SAN JUANS THROUGHOUT
THE EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

SHORT TERM...PF
LONG TERM...EH
AVIATION...JAM
Hazardous weather outlook, Nov 19, 4:29 AM MST, 19 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
429 AM MST TUE NOV 19 2013

COZ001>014-017>023-UTZ022>025-027>029-201300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
429 AM MST TUE NOV 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF RAIN AND SNOW WILL DEVELOP THIS AFTERNOON AND LINGER
THROUGH TONIGHT ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO.
SNOWFALL AMOUNTS OVER THE MOUNTAINS ARE EXPECTED TO REMAIN UNDER 5
INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN AND SNOW WILL BECOME WIDESPREAD WEDNESDAY NIGHT AND CONTINUE
THROUGH EARLY FRIDAY. HEAVY SNOWFALL WILL BE POSSIBLE OVER THE
MOUNTAINS...ESPECIALLY ALONG SOUTHWEST FACING SLOPES. CONDITIONS
DRY OUT FROM NORTH TO SOUTH FRIDAY AND SATURDAY.

ANOTHER CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW ARRIVES LATE
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 6 heavy snow, 2 winter storm. Local standard time, as filed.

Winter Weather, Upper Yampa River Basin

When
November 20, 12:00 AM MST to November 21, 9:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

High-density snowfall totals of 4 to 7 inches were measured across the area.

Heavy Snow, West Elk and Sawatch Mountains

When
November 20, 2:00 PM MST to November 25, 10:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

High-density snowfall totals of 10 to 20 inches were measured across the area. Locally heavier amounts included 25 inches at Gothic and 28 inches at Schofield Pass and Irwin Lodge.

Winter Storm, Southwestern San Juan Mountains

When
November 20, 3:00 PM MST to November 25, 5:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

High-density snowfall totals of 1 to 3 feet were measured across the area. Locally heavier amounts included 50 inches at the Weminuche Creek SNOTEL site. WInd gusts of 20 to 40 mph produced areas of blowing snow.

Heavy Snow, Uncompahgre Plateau and Dallas Divide

When
November 20, 4:00 PM MST to November 24, 7:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

High-density snowfall totals of 1 to 2 feet were measured above the 8000 foot level, with 4 to 11 inches below.

Heavy Snow, Grand and Battlement Mesas

When
November 20, 7:00 PM MST to November 24, 9:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Department of Highways
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

High-density snowfall totals of 1 to 2 feet were measured across the area. Locally heavier amounts included 29 inches at the Park Reservoir SNOTEL site.

Winter Weather, Flattop Mountains

When
November 20, 11:00 PM MST to November 23, 11:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

High-density snowfall totals of 5 to 12 inches were measured across the area.

Winter Weather, Elkhead and Park Mountains

When
November 20, 11:00 PM MST to November 22, 8:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

High-density snowfall totals of 4 to 7 inches were measured across the area.

Winter Storm, Northwestern San Juan Mountains

When
November 21, 12:00 AM MST to November 25, 12:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Four-day high-density snowfall totals of 10-20 inches were measured across the area. Wind gusts of 20 to 35 mph produced areas of blowing snow.

Winter Weather, Upper Gunnison River Valley

When
November 21, 12:00 AM MST to November 22, 3:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
CoCoRaHS
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

High-density snowfall totals of 3 to 4 inches were measured across the area.

Winter Weather, Central Yampa River Basin

When
November 21, 2:00 AM MST to 8:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

High-density snowfall totals of 2 to 4 inches were measured across the area.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
November 21, 8:00 AM MST to November 24, 8:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

High-density snowfall totals of 3 to 10 inches were measured across the area. Numerous vehicle accidents in Vail and on Vail Pass resulted in the closure of I-70 for a period of time.

Winter Weather, Central Colorado River Basin

When
November 21, 6:00 PM MST to 11:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

High-density snowfall totals of 1 to 4 inches were measured across the area.

Winter Weather, Central Gunnison and Uncompahgre River Basin

When
November 22, 10:00 AM MST to November 23, 4:00 AM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

High-density snowfall totals of 1 to 5 inches were measured across the area.

Heavy Snow, Grand Valley

When
November 22, 5:00 PM MST to November 23, 7:00 AM MST
Where
Grand Valley forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

High-density snowfall totals of 3 to 7 inches were measured across the area.

Heavy Snow, Debeque to Silt Corridor

When
November 22, 5:00 PM MST to November 23, 7:00 AM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
CoCoRaHS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

High-density snowfall totals of 4 to 10 inches were measured across the area.

Heavy Snow, Central Colorado River Basin

When
November 22, 5:00 PM MST to November 23, 8:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

High-density snowfall totals of 4 to 8 inches were measured across the area.

Winter Weather, Roan and Tavaputs Plateaus

When
November 22, 5:00 PM MST to November 23, 8:00 AM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

High-density snowfall totals of 5 to 6 inches were measured above the 7000 foot level.

Winter Weather, Animas River Basin

When
November 23, 1:00 PM MST to November 24, 8:00 PM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

High-density snowfall totals of 3 to 5 inches were measured across the area.

Winter Weather, San Juan River Basin

When
November 23, 5:00 PM MST to November 25, 5:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

High-density snowfall totals of 3 to 5 inches were measured across the area.

Winter Weather, Four Corners / Upper Dolores River Basin

When
November 23, 7:00 PM MST to November 24, 11:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

High-density snowfall totals of 2 to 3 inches were measured across the area.

Winter Weather, Paradox Valley / Lower Dolores River Basin

When
November 24, 9:00 AM MST to November 25, 12:00 AM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

High-density snowfall totals of 3 to 4 inches were measured above the 6500 foot level.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499192, 499174, 499173, 499176, 499175, 499181, 499182, 499172, 499184, 499183, 499180, 499185, 499186, 499177, 499178, 499179, 499191, 499187, 499188, 499189, 499190.